Wyoming, 2010

Flash Flood in Wyoming, May 18, 2010

May 18, 2010 · NWS UNR · 1 event in 1 county or zone

Around four inches of rain caused flash flooding along small creeks in northeastern Crook County between Aladdin and Colony.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Around four inches of rain caused flash flooding along small creeks in northeastern Crook County between Aladdin and Colony.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 1:40 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, May 18, 1:40 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT TUE MAY 18 2010

.DISCUSSION...20Z SURFACE ANALYSIS HAD HIGH OVER THE MIDWEST WITH
TROUGH FROM CENTRAL MT TO CENTRAL CO. GRADIENT FAIRLY TIGHT WITH
PRESSURE FALLS AHEAD OF UPPER TROUGH OVER THE CENTRAL ROCKIES...SO
WILL CONTINUE WIND ADVISORY IN THE NORTHWEST THIS EVENING. AROUND
50F TD/S COMBINED WITH TEMPERATURES IN THE LOWER 70S HAVE CREATED
ABOUT 0.5-1KJ/KG MLCAPE WEST OF A LINE FROM K2WX TI KIEN. CONVECTION
HAS DEVELOPED IN CONVERGENCE ZONE AHEAD OF SURFACE TROUGH...MOVING
NORTH AT 15-20KTS. 0-6KM BULK SHEAR POOR FOR ROTATING UPDRAFTS...BUT
AMOUNT OF CAPE COULD PRODUCE A COUPLE OF STRONG STORMS. AS LEAD WAVE
MOVES INTO THE CWA THROUGH THIS EVENING...WOULD EXPECT TSRA TO
EXPAND IN COVERAGE ACROSS THE WEST. TSRA WILL WANE LATER THIS
EVENING...BUT SHRA ACTIVITY WILL CONTINUE AS UPPER TROUGH CLOSES OFF
INTO UPPER LOW OVER CO/WY BORDER AND SURFACE TROUGH ENTERS THE CWA.

WEDNESDAY...UPPER LOW SPINS INTO WESTERN KS AS SURFACE LOW DEVELOPS
OVER KS...INVERTED TROUGH INTO THE CWA. TROUGH WILL BE FOCUS FOR
PRECIPITATION WITH LOW INSTABILITY...TSRA SHOULD BE DIURNALLY
DRIVEN. HIGHEST COVERAGE WILL BE WITH BEST QG-FORCING IN SOUTHERN
WY/NE...SO WILL CONFINE LIKELY POPS TO THE FAR SOUTH DURING THE
DAY. TEMPERATURES WILL BE 5-10F COOLER THAN TODAY DUE TO
CLOUDS/PRECIPITATION.

THURSDAY...UPPER LOW MOVES INTO MO WITH LINGERING PRECIPITATION
OVER THE CWA...IN THE SLIGHT CHANCE CATEGORY. TEMPERATURES WILL BE
A FEW DEGREES BELOW NORMAL.

EXTENDED...A STRONG UPPER LOW OVER THE PACIFIC NORTHWEST WILL SLOWLY
PUSH THROUGH THE WESTERN CONUS...KEEPING DEEP SOUTHWEST FLOW OVER
THE AREA. THIS WILL KEEP THE CHANCE FOR SHOWERS AND THUNDERSTORMS
THROUGH THE EXTENDED.

&&

.AVIATION...SCT SHRA/TSRA WILL CONTINUE TO DEVELOP THIS AFT AND EVE
OVER WRN SD AND NERN WY POSSIBLY REDUCING VIS TO MVFR/IFR IN HEAVIER
PRECIP. GUSTY SERLY WINDS WILL DIMINISH SOME THIS EVE BEFORE
INCREASING AGAIN ON WED. SOME LOW STRATUS WILL BE POSSIBLE LATE
THIS EVE INTO WED MORNING OVER PARTS OF THE SD PLNS BRINGING MVFR
CIGS...WITH SOME IFR POSSIBLE OVER HIGHER TERRAIN.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR BUTTE-HARDING-
     NORTHERN MEADE CO PLAINS-PERKINS-SOUTHERN MEADE CO PLAINS.

WY...NONE.
&&

HELGESON/SCHILD
Hazardous weather outlook, May 18, 2:55 AM MST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
355 AM MDT TUE MAY 18 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
355 AM MDT (455 AM CDT) TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHEAST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...WILL
OCCUR OVER NORTHWESTERN SOUTH DAKOTA FROM MID-MORNING INTO THE
EVENING HOURS.

THERE ALSO IS A CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING
AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. ALTHOUGH A FEW
STRONG STORMS MAY OCCUR...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL OCCUR AGAIN ON WEDNESDAY AFTERNOON AND
EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

A LARGE STORM SYSTEM WILL AFFECT THE NORTHERN PLAINS FRIDAY
THROUGH MONDAY. THIS WILL BRING UNSETTLED WEATHER AND A CONTINUED
CHANCE OF THUNDERSTORMS...WITH THE POSSIBILITY OF A FEW SEVERE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BUNKERS

In the hours before

Special weather statement, May 18, 1:46 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT TUE MAY 18 2010

SDZ012-WYZ057-071-182130-
BUTTE SD-NORTHEASTERN CROOK WY-WYOMING BLACK HILLS WY-
246 PM MDT TUE MAY 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND SOUTHWESTERN
BUTTE COUNTIES UNTIL 330 PM MDT...

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES NORTHEAST OF ALADDIN...OR 13 MILES WEST
OF DOWNTOWN BELLE FOURCHE...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLONY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

WETENKAMP
Special weather statement, May 18, 3:05 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MDT TUE MAY 18 2010

WYZ056-057-071-182300-
NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
405 PM MDT TUE MAY 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 500 PM
MDT...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
ALVA TO 6 MILES NORTH OF ALADDIN...AND MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
ALADDIN AND ALVA AROUND 500 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RICHARDS
Special weather statement, May 18, 4:12 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT TUE MAY 18 2010

SDZ072-073-190015-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
512 PM MDT TUE MAY 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MEADE COUNTY UNTIL 615 PM
MDT...

AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF ALVA...OR 28 MILES NORTH OF
SUNDANCE...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 38 AND
42...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RICHARDS
Special weather statement, May 18, 4:17 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT TUE MAY 18 2010

WYZ056-057-190015-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
517 PM MDT TUE MAY 18 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 615 PM
MDT...

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HULETT...OR 28 MILES NORTH OF
SUNDANCE...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
HULETT AROUND 550 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RICHARDS

The radar

The Rapid City radar (KUDX), 136 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crook

When
May 18, 4:30 PM MST to 6:30 PM MST
Where
Crook County, 4.69 mi S of Colony to 11.86 mi NNW of Aladdin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.852, -104.205

At least four inches of rain fell in less than three hours, causing flash flooding along Oak Creek, Hay Creek, and Beaver Creek in northeastern Crook County. At one crossing, the water was at least three feet deep above the road. Oak Creek Road and Mona Road were severely damaged as the water cut away the road base around the culverts.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230450.